Hail, Campbell
- When
- July 11, 8:53 PM MST
- Where
- Campbell County, 18.41 mi NNE of Recluse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.990, -105.580
A long-lived severe thunderstorm tracked across far northern Campbell and northern Crook Counties during the late evening. The storm produced hail around quarter size and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived severe thunderstorm tracked across far northern Campbell and northern Crook Counties during the late evening. The storm produced hail around quarter size and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 4:32 PM MST, 4 hours 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT Tue Jul 11 2023 .DISCUSSION...(This Evening Through Tuesday) Issued at 117 PM MDT Tue Jul 11 2023 Key Messages: - Severe weather chances for tonight and Thursday - Hot and dry next week At this hour, water vapor imagery and upper air analysis depict shortwave riding quasi-zonal flow over MT making its way across the Northern Plains. Upper low swirls over the Hudson Bay with another low over New England. Current sfc analysis depicts convection and cloud cover moving off to the east over central SD with clearing from west to east across northeastern WY and western SD. Almost stationary sfc boundary is draped over northeastern WY into the Black Hills. We launched a special sounding for 19z and while it's still going up - it's showing a capping inversion over western SD. Vis sat shows slightly agitated CU field over the Black Hills and northeastern WY though aforementioned cap seems to be holding back convection for now... Forecast soundings for later this afternoon/evening depict large CAPE of 1500-2000 J/kg, steep midlevel lapse rates of around 8.0 C/km, and effective shear of 45 kt. If the atmosphere recovers enough from the convection this morning, this should be sufficient for supercells capable of large hail, damaging winds, and an isolated tornado threat. Storms will likely fire over northeastern WY along the stalled boundary and move eastward over the Black Hills into western SD. In addition to the severe weather threat, 12z sounding depicts PWAT values 150% of average. This will contribute to a threat of heavy rainfall with the stronger storms. Weak upper level ridge builds to our west bringing drier and warm weather for Wednesday. Highs will reach into the mid to upper 80s over the plains, mid to upper 70s in the hills. Next shortwave moves through the region Thursday afternoon/evening. Forecast MU CAPE of 500-1000 J/kg and 35-45 kt of effective shear will be supportive of at least strong to severe isolated severe storms. Upper low over the Hudson Bay region retrogrades to the west and swings through the Great Lakes region, riding the flow of the upper trough over the eastern US. Upper ridge builds over the Rockies putting us under northwest flow for the beginning of next week. Looking to be hot and mostly dry next week as the upper ridge shifts to the east over the region. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 527 PM MDT Tue Jul 11 2023 Scattered thunderstorms will continue through this evening with local IFR/LIFR conditions, strong winds, hail. There is a chance that some patchy fog/low stratus may develop over the western South Dakota plains late tonight with local IFR conditions. VFR conditions expected on Wednesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Wong AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 1042 AM MDT Tue Jul 11 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1042 AM MDT Tue Jul 11 2023 /1142 AM CDT Tue Jul 11 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. There is also a small chance for a tornado to develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be chances for thunderstorms over various parts of the area each day through Saturday. Isolated strong to severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
850 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM Hail Sundance 44.40N 104.38W
07/11/2023 E1.25 inch Crook WY Trained Spotter
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
857 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Hail 9 SSE Devils Tower 44.48N 104.65W
07/11/2023 E1.50 inch Crook WY Public
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
912 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM Hail Dwtn Spearfish 44.50N 103.86W
07/11/2023 E0.88 inch Lawrence SD Public
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
918 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM Hail 1 S Dwtn Spearfish 44.49N 103.86W
07/11/2023 E1.00 inch Lawrence SD Public
mPING report
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
919 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM Hail 1 S Dwtn Spearfish 44.49N 103.86W
07/11/2023 E1.00 inch Lawrence SD Public
mPING report
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
932 PM MDT Tue Jul 11 2023
WYZ054-120400-
Northern Campbell WY-
932 PM MDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of northeastern
Campbell County through 1000 PM MDT...
At 932 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Recluse, or 35 miles southwest of Broadus, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Campbell County north of Recluse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10586 4500 10518 4479 10521 4490 10588
TIME...MOT...LOC 0332Z 278DEG 27KT 4499 10576
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CarstensThe Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 03:51 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105748, 1105749, 1105751.